Arkansas, 2019

Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 2019

May 21 to 22, 2019 · NWS LZK · 21 events in 16 counties and zones

Summer returned by the 21st as a ridge of high pressure strengthened over the southeast United States. Storm systems were shoved to the west of the area, and dumped six to twelve inches of rain over northeast Oklahoma in just a few days.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Summer returned by the 21st as a ridge of high pressure strengthened over the southeast United States. Storm systems were shoved to the west of the area, and dumped six to twelve inches of rain over northeast Oklahoma in just a few days. The high was strong over southeast Arkansas, but not as dominant across the northern and western counties. This is where the door was open for thunderstorms.

One storm of note cranked out 80 to 90 mph straight-line winds just northeast of Atkins (Pope County). A couple of chicken houses were torn up, and several huge trees were knocked over. A woman was in a shed that got blown away, and then a tree fell on her. She was seriously injured and rushed to a hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 21, 11:14 AM CST, 9 minutes earlier.

Area forecast discussion, May 21, 11:14 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1214 PM CDT Tue May 21 2019

.AVIATION...Updated for the 18Z TAF cycle.

Forecast for the first half of the TAF period will be highly
reliant on the eastward progression of a line of SHRA/TSRA
that is currently entering western AR. As the line moves east, am
expecting storms to become stronger with destabilization due to
dayime heating. All terminals should be impacted to a certain
degree by low CIGS and strong/VRB winds due to widespread TSRA.
Forecast for the second half of the TAF cycle will mainly include
improving conditions up to MVFR/VFR flight weather with
dissipating precipitation.

&&

.PREV DISCUSSION...(ISSUED 629 AM CDT Tue May 21 2019)
UPDATE...

Updated to include 12z aviation discussion below.

AVIATION...

Low clouds will encroach on the area during the morning and MVFR
ceilings will return to the area. Southeast winds will increase by
late morning and become gusty. A fairly uniform line of
thunderstorms is expected to progress across the state today
through this evening. TS wind gusts could be strong as they
approach area terminals. Near the end of the period, VFR
conditions should develop.

PREV DISCUSSION...(ISSUED 341 AM CDT Tue May 21 2019)
SHORT TERM...Today Through Wednesday Night
An upper ridge is over the Gulf of Mexico with strong upper low
pressure over the Rockies. This along with a cold front in the
Plains brought severe thunderstorms and tornadoes to the Plains
Monday. The front will move east today and the strong to severe
thunderstorms will move east as well. The cold front is expected in
eastern Oklahoma by 18z and into central Arkansas by 00z Wednesday.
Showers and thunderstorms are expected to increase across the area
through the day and the best chance of severe thunderstorms is in
the north half of the state...this afternoon and evening. Strong low
level shear will be favorable for squall line development. In
addition to the damaging winds and large hail, a few tornadoes will
be possible as well.

As the surface low moves closer to Arkansas the pressure gradient
will become sharper and south winds will increase and become gusty.
Gusts to 30 mph are expected and winds could gust to 40 mph in parts
of eastern Arkansas.

Near normal temperatures are expected today. Wednesday high
temperatures will be above normal with highs in the mid 80s to lower
90s.

LONG TERM...Thursday Through Monday
The upper level ridge will be over the SERN CONUS at the start of
the long term period...with AR on the NWRN periphery of this ridge.
Through the weekend...this ridge looks to shift west over
time...being centered around the LA Gulf Coast Region by late in the
weekend. At that time...AR will be on the NRN periphery of this
ridge. Given this overall pattern...chances for precip look to
remain low...and temps will remain warm.

Forecast highs will remain fairly steady in the mid 80s to low 90s
each day...with some slight variation from day to day. Lows will be
in the mid 60s to low 70s. Given how wet the past several weeks have
been...do not think the temps will get too out of hand given the
ample low level moisture. It will take considerable mixing for temps
to warm too far into the 90s. However...as a result of this
moisture...it will feel like the mid to possibly upper 90s some
afternoons due to the heat index.

As mentioned earlier...the forecast should remain generally
dry...but if any disturbances rotate around the periphery of the
upper ridge...this may trigger some convection for portions of the
CWA. For now however...keep POPs below mention given the low
confidence in this happening this far out in time.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...19 / Long Term...53
Aviation...19
Hazardous weather outlook, May 21, 3:11 AM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
411 AM CDT Tue May 21 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-221000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
411 AM CDT Tue May 21 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will remain possible across
northern Arkansas this morning. Expect large hail and damaging
winds with the strongest storms...along with a tornado or two
possible.

As another strong storm system moves across the region, some
strong to severe thunderstorms will be possible this afternoon and
evening. Damaging winds and large hail will be the primary
threats expected with the strongest storms. There may also be a
threat for a tornado or two...along with locally heavy rainfall
possible. The best chances for seeing any severe weather today
into tonight will be across the northern half of the area.

South winds will increase by late morning and continue through the
afternoon. Gusts of 30 to 40 mph are anticipated. Boaters should
use caution on area lakes.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Expect the threat for severe weather to become low by late
Wednesday. However...heat index values may warm into the mid to
possibly upper 90s across some portion of the area later this week.

.Spotter Information Statement...

Spotter activation may be needed through this evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

51/62

In the hours before

Special weather statement, May 21, 10:43 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1143 AM CDT Tue May 21 2019

ARZ030-037-040-211715-
Polk AR-Scott AR-Logan AR-
1143 AM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...POLK AND
SCOTT COUNTIES UNTIL 1215 PM CDT...

At 1142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan Springs to Queen Wilhelmina State
Park to 10 miles southwest of Vandervoort. Movement of the line was
northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mena...                           Booneville...
Waldron...                        Mansfield...
Wickes...                         Grannis...
Hatfield...                       Vandervoort...
Beauchamp...                      Mountain Fork...
Cossatot River State Park...      Polk County Fairgrounds...
Mena Intermountain Airport...     Mccauley...
Shady...                          Echo...
Oliver...                         Hartley...
Morgan Springs...                 Queen Wilhelmina State Park...

A Tornado Watch remains in effect until 700 PM CDT for western
Arkansas.

LAT...LON 3493 9445 3496 9437 3495 9434 3497 9424
      3506 9423 3506 9425 3510 9414 3514 9411
      3514 9403 3518 9403 3523 9393 3484 9394
      3435 9411 3436 9425 3429 9426 3424 9447
TIME...MOT...LOC 1642Z 246DEG 24KT 3493 9439 3469 9439 3431 9453

55
Special weather statement, May 21, 11:17 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1217 PM CDT Tue May 21 2019

ARZ021-030-037-211800-
Johnson AR-Scott AR-Logan AR-
1217 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOGAN...SOUTHWESTERN
JOHNSON AND NORTH CENTRAL SCOTT COUNTIES UNTIL 100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 9 miles northwest of Waldron, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Booneville...                     Waldron...
Paris...                          Mansfield...
Magazine...                       Subiaco...
Hartman...                        Scranton...
Ratcliff...                       Hinkle...
Hoyt...                           Echo...
Coal Hill...                      Caulksville...
Morrison Bluff...                 Barber...
Roseville...                      Chismville...
Wilkins...                        Glendale in Logan County...

A Tornado Watch remains in effect until 700 PM CDT for western
Arkansas.

LAT...LON 3497 9423 3506 9423 3506 9425 3510 9414
      3514 9414 3514 9403 3523 9403 3523 9392
      3532 9391 3531 9381 3542 9381 3536 9375
      3538 9371 3554 9370 3539 9351 3489 9415
      3496 9425
TIME...MOT...LOC 1716Z 221DEG 39KT 3502 9417

55

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 high wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 21, 11:23 AM CST
Where
Polk County, 1.33 mi ENE of Acorn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.640, -94.200

A tree was down across Hwy 76 east in Acorn.

Thunderstorm Wind, Logan

When
May 21, 12:24 PM CST
Where
Logan County, Blue Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.130, -93.720

A tree was down on a house in Blue Mountain.

Thunderstorm Wind, Logan

When
May 21, 12:39 PM CST
Where
Logan County, 0.89 mi NW of Scranton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.360, -93.540

Powerlines were down in Scranton.

Thunderstorm Wind, Yell

When
May 21, 12:49 PM CST
Where
Yell County, 1.32 mi WNW of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.110, -93.470

Trees were down in Belleville.

Thunderstorm Wind, Montgomery

When
May 21, 12:55 PM CST
Where
Montgomery County, 0.69 mi S of Story
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.690, -93.520

Ten trees were down at the Hwy. 27 Fishing Village.

Thunderstorm Wind, Yell

When
May 21, 1:13 PM CST
Where
Yell County, 0.69 mi S of Chickalah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.160, -93.280

Trees were down in Chickalah.

Thunderstorm Wind, Boone

When
May 21, 1:15 PM CST
Where
Boone County, 0.69 mi S of Gaither
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.140, -93.170

A tree was reported down in Gaither.

Thunderstorm Wind, Pope

When
May 21, 1:20 PM CST
Where
Pope County, 0.56 mi E of Oakland Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.270, -93.140

Trees were down on power lines on Skyline Dr.

Thunderstorm Wind, Pope

When
May 21, 1:30 PM CST
Where
Pope County, 1.83 mi WSW of Odita
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.290, -93.200

This is a delayed report. After careful review of video data from Social Media, eyewitness reports, and reported light damage on the shore of Lake Dardanelle, west of Russellville, it has been determined that a gustnado moved over the lake and caused minor damage to structures along the lake shore. Video details show a circulation over the lake not connected to a thunderstorm updraft. Some shingles were blown off of an outbuilding and some tree limbs were blown down along the shoreline.

Thunderstorm Wind, Newton

When
May 21, 1:39 PM CST
Where
Newton County, 1.31 mi WSW of Western Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.090, -92.970

A tree was on a house on Highway 123 and a second tree on Highway 123 across the road.

Thunderstorm Wind, Pope

When
May 21, 1:42 PM CST
Where
Pope County, 1.32 mi WSW of Economy
Measured
74 kt (85 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.290, -92.900

NWS survey crews determined thunderstorm wind damage was caused by a microburst near Atkins, AR. One serious injury was reported. Wind gusts were estimated to be between 80 and 90 mph.

High Wind, Faulkner

When
May 21, 1:45 PM CST
Where
Faulkner forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

A large tree was knocked down before the storms arrived.

High Wind, Garland

When
May 21, 1:45 PM CST
Where
Garland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Trees were reported down in Hot Springs Village knocking out power. The report was received before the storms arrived.

High Wind, Pulaski

When
May 21, 2:22 PM CST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Trees were reported down before the storms arrived.

Thunderstorm Wind, Van Buren

When
May 21, 2:29 PM CST
Where
Van Buren County, 1.12 mi E of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.580, -92.450

A powerline was down on Yellowjacket Ln.

Thunderstorm Wind, Van Buren

When
May 21, 2:29 PM CST
Where
Van Buren County, 3.24 mi NNW of Rubek
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.710, -92.450

Trees were down on Plant Church Rd.

Thunderstorm Wind, Baxter

When
May 21, 2:30 PM CST
Where
Baxter County, 0.69 mi N of Mountain Home
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.340, -92.380

Trees and power lines were down on Hwy. 5 North near Mountain Home.

High Wind, Lawrence

When
May 21, 2:50 PM CST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

A tree was reported down on Highway 63. The report was received before storms arrived.

High Wind, Izard

When
May 21, 3:10 PM CST
Where
Izard forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Power lines were knocked down and caused a small grass fire.

Flash Flood, Jefferson

When
May 22, 5:00 AM CST to 8:00 AM CST
Where
Jefferson County, 0.69 mi N of White Hall to 1.48 mi WSW of Leitner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.280, -92.100

Widespread flooding in the city of White Hall was reported, with several roads impassable.

Flash Flood, Prairie

When
May 22, 6:15 AM CST to 9:15 AM CST
Where
Prairie County, 1 mi SE of Tollville to 1.62 mi WNW of Siedenstricker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.721, -91.516

Water was reported over Hwy. 86 East in Tollville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825091, 825092, 825093, 825094, 825095, 825096, 825097, 826747, 826753, 826757, 826759, 831119, 831120, 831121, 826780, 826781, 826782, 831124, 831125, 826783, 826786.